- Research Article
- Open Access
© Dongmei Chen et al. 2009
- Received: 19 April 2009
- Accepted: 9 October 2009
- Published: 13 October 2009
We mainly study the global behavior of the nonlinear difference equation in the title, that is, the global asymptotical stability of zero equilibrium, the existence of unbounded solutions, the existence of period two solutions, the existence of oscillatory solutions, the existence, and asymptotic behavior of non-oscillatory solutions of the equation. Our results extend and generalize the known ones.
- Asymptotic Behavior
- Difference Equation
- Positive Root
- Global Behavior
- Global Asymptotical Stability
Consider the following higher order difference equation:
It is easy to see that if one of the parameters is zero, then the equation is linear. If , then (1.1) can be reduced to a linear one by the change of variables . So in the sequel we always assume that the parameters and are positive real numbers.
El-Owaidy et al.  investigated the global asymptotical stability of zero equilibrium, the periodic character and the existence of unbounded solutions of (1.10).
On the other hand, when , (1.1) is just the discrete delay logistic model investigated in [4, ]. Therefore, it is both theoretically and practically meaningful to study (1.1).
Our aim in this paper is to extend and generalize the work in . That is, we will investigate the global behavior of (1.1), including the global asymptotical stability of zero equilibrium, the existence of unbounded solutions, the existence of period two solutions, the existence of oscillatory solutions, the existence and asymptotic behavior of nonoscillatory solutions of the equation. Our results extend and generalize the corresponding ones of .
For the sake of convenience, we now present some definitions and known facts, which will be useful in the sequel.
Consider the difference equation
We need the following lemma.
In this section, we investigate global asymptotic stability of zero equilibrium of (1.3). We first have the following results.
The following statements are true.
When , if , then it is clear from (1.5) that every characteristic root satisfies , and so, by Lemma 1.1(ii), is unstable. If , then (1.6) has characteristic roots satisfying , which corresponds to a -dimension local stable manifold of (1.3), and characteristic roots satisfying , which corresponds to a -dimension local unstable manifold of (1.3).
If is odd and is even, then, regardless of or , correspondingly, the characteristic equation (1.8) or (1.9) always has one characteristic root lying the interval . It follows from Lemma 1.1(ii) that is unstable.
Now we state the main results in this section.
Theorem 2.3 includes [3, Theorem 3.3].
In this section, one studies the eventual nonnegative prime period two solutions of (1.3). A solution of (1.3) is said to be eventual prime periodic two solution if there exists an such that for and holds for all .
If , then we can derive from (3.1) that if or vice versa, which contradicts the assumption that is the eventual prime period two solution of (1.3). So, . Accordingly, and , which indicate that when or that and do not exist when , which are also impossible. Therefore, .
that is, and are two distinct positive roots of . From (3.4) we can see that does not have two distinct positive roots at all when , alternatively, (1.3) does not have the nonnegative prime period two solution at all when . Therefore, we assume in the following.
By simple calculation, one has
If , we can see for all . This means that is strictly increasing in the interval and hence the equation, cannot have two distinct positive roots. So, next we consider , which implies . Denote . We need to discuss several cases, respectively, as follows.
Let …, φ, ψ, φ, ψ,… be the eventual nonnegative prime period two solution of (1.3), then, it is eventually true that
Now let and set . Then the function, has at least two distinct positive roots. However, for any , which indicates that is strictly increasing in the interval . This implies that the function does not have two distinct positive roots at all in the interval . In turn, (1.3) does not have the prime period two solution when .
For the oscillatory solution of (1.3), we have the following results.
We will only prove the case where (4.1) holds. The case where (4.2) holds is similar and will be omitted. According to (1.3), one can see that
So, the proof follows by induction.
With respect to the unbounded solutions of (1.3), the following results are derived.
then one has
The proof is complete.
Theorem 5.1 includes and generalizes [3, Theorem 3.5].
In this section, we consider the existence and asymptotic behavior of nonoscillatory solution of (1.3). Because all solutions of (1.3) are nonnegative, relative to the zero equilibrium point , every solution of (1.3) is a positive semicycle, a trivial nonoscillatory solution! Thus, it suffices to consider the positive equilibrium when studying the nonoscillatory solutions of (1.3). At this time, .
Firstly, we have the following results.
A problem naturally arises: are there nonoscillatory solutions of (1.3)? Next, we will positively answer this question. Our result is as follows.
However (1.3) possesses asymptotic solutions with a single semicycle (positive semicycle or negative semicycle).
The main tool to prove this theorem is to make use of Berg' inclusion theorem . Now, for the sake of convenience of statement, we first state some preliminaries. For this, refer also to . Consider a general real nonlinear difference equation of order with the form
We now state the inclusion theorem .
Proof of Theorem 6.2.
Now, define again the function
Up to here, all conditions of Lemma 6.3 with and are satisfied. Accordingly, we see that, for arbitrary and for sufficiently large , say , (6.12) has a solution in the stripe , where and are as defined in (6.16). Because , for . Thus, (1.3) has a solution satisfying for . Since (1.3) is an autonomous equation, still is its solution, which evidently satisfies for . Therefore, the proof is complete.
The appropriate equation (6.12) is just the linearized equation of (1.3) associated with .
The existence and asymptotic behavior of nonoscillatory solution of special cases of (1.3) has not been found to be considered in the known literatures.
This work of the second author is partly supported by NNSF of China (Grant: 10771094) and the Foundation for the Innovation Group of Shenzhen University (Grant: 000133). Y. Wang work is supported by School Foundation of JiangSu Polytechnic University(Grant: JS200801).
- Kulenović MRS, Ladas G: Dynamics of Second Order Rational Difference Equations with Open Problems and Conjecture. Chapman & Hall/CRC, Boca Raton, Fla, USA; 2002.Google Scholar
- Amleh AM, Kirk V, Ladas G: On the dynamics of . Mathematical Sciences Research Hot-Line 2001,5(7):1–15.MATHMathSciNetGoogle Scholar
- El-Owaidy HM, Ahmed AM, Youssef AM: The dynamics of the recursive sequence . Applied Mathematics Letters 2005,18(9):1013–1018. 10.1016/j.aml.2003.09.014MATHMathSciNetView ArticleGoogle Scholar
- Kocić VL, Ladas G: Global Behavior of Nonlinear Difference Equations of Higher Order with Applications, Mathematics and Its Applications. Volume 256. Kluwer Academic Publishers, Dordrecht, The Netherlands; 1993.Google Scholar
- Agarwal RP: Difference Equations and Inequalities. 1st edition. Marcel Dekker, New York, NY, USA; 1992.MATHGoogle Scholar
- Agarwal RP: Difference Equations and Inequalities. 2nd edition. Marcel Dekker, New York, NY, USA; 2000.MATHGoogle Scholar
- Su Y-H, Li W-T: Global attractivity of a higher order nonlinear difference equation. Journal of Difference Equations and Applications 2005,11(10):947–958. 10.1080/10236190500273333MATHMathSciNetView ArticleGoogle Scholar
- Li X: The rule of trajectory structure and global asymptotic stability for a nonlinear difference equation. Indian Journal of Pure and Applied Mathematics 2007,38(6):1–9.MATHGoogle Scholar
- Li X, Agarwal RP: The rule of trajectory structure and global asymptotic stability for a fourth-order rational difference equation. Journal of the Korean Mathematical Society 2007,44(4):787–797. 10.4134/JKMS.2007.44.4.787MATHMathSciNetView ArticleGoogle Scholar
- Li X, Zhu D, Jin Y: Some properties of a kind of Lyness equations. Chinese Journal of Contemporary Mathematics 2004,24(2):147–155.MATHGoogle Scholar
- Li X, Zhu D: Qualitative analysis of Bobwhite Quail population model. Acta Mathematica Scientia 2003,23(1):46–52.MATHMathSciNetGoogle Scholar
- Berg L: Inclusion theorems for non-linear difference equations with applications. Journal of Difference Equations and Applications 2004,10(4):399–408. 10.1080/10236190310001625280MATHMathSciNetView ArticleGoogle Scholar
- Li X: Existence of solutions with a single semicycle for a general second-order rational difference equation. Journal of Mathematical Analysis and Applications 2007,334(1):528–533. 10.1016/j.jmaa.2006.12.072MATHMathSciNetView ArticleGoogle Scholar
This article is published under license to BioMed Central Ltd. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.